Certified Diabetes Educator (CDE) Exam Review
The Certified Diabetes Educator (CDE) is a healthcare professional who specializes in caring for patients who have been diagnosed with diabetes. Most of the care is focused on educating the patient on the proper management of their diabetes. This involves addressing not only the medical management of the disease, but also the dietary and lifestyle changes that are made with diabetes.
In order to become a Certified Diabetes Educator, the applicant must be a licensed nurse, pharmacist, physician, dietitian, or other eligible healthcare provider. The applicant must have worked at least 2 years in diabetes education, as well as complete at least 1,000 hours in providing diabetes education and currently be working in a role as a diabetes educator.
The Certified Diabetes Educator Exam is offered twice a year, generally Spring and Fall. The CDE exam fee for the initial certification is $350. To renew the certification, the cost is $250. The CDE exam is offered in every state, including Alaska and Hawaii, in various cities.
The Certified Diabetes Educator Exam is made up of 200 questions and 4 hours are allotted to complete the CDE exam. Twenty-five of these questions are control questions to test for future CDE exams. The CDE exam contains questions pertaining to assessing the patient with diabetes, along with questions regarding formulating a treatment plan for the patient. Barriers to educating the diabetic patient are addressed, as well as addressing the lifestyle changes that should be changed.
To maintain Certified Diabetes Educator certification, the healthcare professional can retake the CDE exam or complete continuing education materials every 5 years. At least 75 hours of continuing education activities should be completed in the areas of diabetes management and education. Starting in 2010, renewal of the Certified Diabetes Educator credential will require that at least 1,000 hours of direct patient care relating to diabetes education has been completed over the certification period.
CDE Study Guide
Explore our free CDE review provided by Mometrix. Check out our premium CDE study guide to take your studying to the next level. If you benefit from these materials, just click the link below! To compliment our CDE book, we also offer extensive CDE flashcards for even more CDE test prep help. We hope you enjoy our products! Your purchase helps us make more great, free CDE certification content for test-takers just like yourself.
Certified Diabetes Educator (CDE) Practice Questions
1. Which of the following would be least likely to cause hypoglycemia with Metformin monotherapy?
- deficient calorie intake
- missing one meal
- alcohol consumption
- strenuous exercise
2. Which of the following types of insulin may be mistaken for rapid or short-acting insulin because of its clear appearance?
- Humulin N
- Novolin N
- NPH insulin
3. Vitiligo is the loss of skin pigment usually around joints or orifices of the face, such as the eyes and mouth. Which one of the following disorders is not associated with Vitiligo?
- Addison's disease
- autoimmune type 1 diabetes
- Hashimoto's thyroiditis
4. In patients with type 2 DM, a modest amount of weight loss can facilitate significant improvement in glycemic control. How much weight loss is usually required for this result?
- the amount required to decrease the patient's BMI to below 30
- the amount required to achieve the ideal body weight
- 7% to 10% of current body weight
- none of the above
5. When fasting blood glucose levels are elevated, which of the following would be the least likely cause?
- Somogyi effect
- excessive carbohydrate intake during the prior evening
- inadequate amount of basal insulin
- dawn phenomenon
Certified Diabetes Educator Answer Key
1. Answer: B
Metformin is classified as a biguanide. This drug's main effect is a reduction in basal hepatic liver output. Metformin also facilitates glucose uptake into muscle cells, which decreases the insulin resistance associated with type 2 DM. Metformin does not cause increased pancreatic insulin output. Under normal conditions, Metformin monotherapy does not cause hypoglycemia. However, concurrent with Metformin therapy, patients may be at increased risk of hypoglycemia if they are elderly or debilitated, have adrenal or pituitary insufficiency, are calorie-deficient, consume excessive amounts of alcohol, take other oral agents such as sulfonylureas, or take insulin.
2. Answer: A
Long-acting insulin, Lantus (glargine) and Levemir (detemir), are basal insulin analogs that are injected once or twice daily. Long-acting insulin is used in intensive insulin therapy with rapid or short-acting insulin or with oral agents. Long-acting insulin cannot be mixed in the same syringe with other insulins. Rapid and short-acting insulins are both clear in appearance. Therefore, because rapid and short-acting insulin and long-acting insulin are similar in appearance, patients are often asked to take long-acting insulin at bedtime to avoid the possibility of confusing it with rapid or short-acting insulin. The number of units of insulin prescribed as a long-acting insulin dose is generally much higher than the number of units prescribed as a dose of rapid or short-acting insulin taken before a meal. Taking rapid or short-acting insulin in error, instead of long-acting insulin, can cause lifethreatening hypoglycemia.
3. Answer: B
Vitiligo is more often seen in black individuals and is associated with systemic diseases. Type 1 diabetes is a dominant example because Vitiligo appears in ~5% of diabetic individuals and in 0.2-1% of individuals with other associated diseases, such as Addison's disease, Hashimoto's thyroiditis, pernicious anemia, leprosy, and chronic mucocutaneous candidiasis syndrome. There is no cure for this disfiguring and progressive disorder, but topical steroid therapy has yielded some improvement.
4. Answer: C
It is recommended that dietitians and other health care providers guide patients to set realistic goals for weight loss. A weight loss of approximately 7% to 10% of body weight is needed to improve glycemic control. However, additional weight loss may be optimal if the patient has comorbidities affected by weight.
5. Answer: B
To assess the problem of elevated fasting blood glucose levels, blood glucose should be checked at 3:00 a.m. once or twice a week. Elevated blood glucose can have several possible causes. It can be attributed to a rebound effect called Somogyi, which is due to hepatic release of glucose into the bloodstream in response to nighttime hypoglycemia. A second possible explanation is the "dawn phenomenon", which is related to normal hormonal changes that cause the hepatic release of stored glucose into the bloodstream in the early morning hours. A third possible explanation is related to insufficient basal insulin. Last, elevated fasting blood glucose levels in type 2 DM can be related to excessive hepatic glucose release.
Certified Diabetes Educator Review
Last Updated: 12/22/2017